Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 9, 2006, 4:42 PM CDT for Wadena County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2006, 4:42 PM CDT (21:42 UTC)
- Expired
- May 9, 2006, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 207 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 4:55 PM CDT | HAIL 0.75 | 4 Ne Wadena, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 092142 SVRFGF MNC159-092230- /O.NEW.KFGF.SV.W.0014.060509T2142Z-060509T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 442 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WADENA COUNTY IN CENTRAL MINNESOTA * UNTIL 530 PM CDT * AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF BLUE GRASS...OR 38 MILES NORTH OF LONG PRAIRIE...MOVING TO THE NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLUE GRASS AT 455 PM CDT SEBEKA AT 520 PM CDT 7 MILES WEST OF NIMROD AT 530 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4642 9514 4638 9488 4672 9481 4676 9507 $$ BERG
2 follow-up statements
000 WWUS53 KFGF 092208 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 507 PM CDT TUE MAY 9 2006 MNC159-092230- /O.CON.KFGF.SV.W.0014.000000T0000Z-060509T2230Z/ WADENA MN- 507 PM CDT TUE MAY 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL WADENA COUNTY... AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTHWEST OF BLUE GRASS...OR 40 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE NORTH AT 10 MPH. AT 455 PM CDT PUBLIC REPORTED PENNY SIZE HAIL 4 MILES NORTHEAST OF WADENDA. THE SEVERE THUNDERSTORM WILL BE NEAR... SEBEKA BY 525 PM CDT 8 MILES SOUTH OF MENAHGA AND 9 MILES WEST OF NIMROD BY 530 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4639 9514 4640 9488 4675 9484 4676 9512 $$ BERG
000 WWUS53 KFGF 092229 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 529 PM CDT TUE MAY 9 2006 MNC159-092239- /O.EXP.KFGF.SV.W.0014.000000T0000Z-060509T2230Z/ WADENA MN- 529 PM CDT TUE MAY 9 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WADENA COUNTY WILL EXPIRE AT 530 PM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM CDT. LAT...LON 4639 9514 4640 9488 4675 9484 4676 9512 $$ BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:50 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 9, 2:50 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 250 PM CDT TUE MAY 9 2006 .SHORT TERM... TSRA FIRING OVER THE VALLEY INTO NW MN EARLY THIS AFTN ARE WELL BEHIND THE MAIN TROUGH WHICH WAS LOCATED OVER FAR ERN MN/WRN WI. CLOSER LOOK AT OBS SHOWS A WEAK MOISTURE/WIND BOUNDARY LATE THIS MORNING JUST WEST OF THE VALLEY AND CU FIELD STARTED TO FORM OVR CENTRAL GRAND FORKS COUNTY ALONG THE WESTERN EDGE OF THE VALLEY...AND THEN CU FIELD FORMED NORTH-SOUTH LINE FROM WINNIPEG TO JUST WEST OF FARGO WITH ISOLD TSRA FIRING ALL ALONG THE LINE BY 19Z. THIS CU FIELD WAS ON THE LEADING EDGE OF DRIER AIR AS EVIDENT BY GUSTY NORTHWEST WINDS WHICH HAS BEEN HOLDING WEST OF THE VALLEY ALL DAY. ANOTHER AREA OF PERSISTANT SHOWERS TODAY HAS BEEN WITH A SHORT WAVE WHICH MOVED THRU ERN ND LAST NIGHT AND INTO NW MN MID MORNING. PERSISTANT MID LEVEL BASED SHOWERS BECOME A BIT MORE SURFACE BASED AS TEMPS WARMED TO NEAR 70 AND DEW PTS WERE IN THE LOWER 50S AT THE TIME OF STORM FORMATION. LAPS CAPE INDICATED AREAS OF 1000 CAPES AND -2 LIFTED INDICES. FREEZING LEVELS PER NAM SOUNDINGS OF 8000 FT ARE LOW ENOUGH FOR EFFICIENT SMALL HAIL PRODUCERS ONCE 50 DBZ CORES REACH TO 20000 FT. FOR THIS EVENING..WOULD EXPECT CONVECTION TO CONTINUE TO DRIFT SOUTHEASTWARD AND REMAIN BUBBLING UP AND DOWN IN INTENSITY UNTIL 00Z...THEN SLOWLY WEAKEN. AS FOR THE OVERNIGHT HOURS... PROBLEM BECOMES EXTENT OF PCPN WITH WAVE MOVING INTO WRN SD. NAM/GFS/NGM PAST 3 RUNS HAVE BEEN SHOWING THIS 500 MB WAVE MOVING EAST INTO ERN SD LATE TONIGHT AND STRONG 300 MB JET OF 120 KTS HELPING TO INCREASE STRENGTH OF SYSTEM. RESULT IS MODEL QPF OF 1+ INCHES IN NE SD AND FAR SE ND/WCNTRL MN LATE TONIGHT INTO WED MORNING. CANADIAN IS FARTHER NORTH AND A BIT WEAKER. UKMET IS ACTUALLY VERIFYING QUITE WELL ATTM WITH PCPN IN WRN SD AND KEEPS MAJORITY OF PCPN IN SOUTH DAKOTA AND WEAKER. HPC QPF FIELDS FAVOR THIS SOLN IT SEEMS IN HAVING .25 TO 0.50 QPF 06Z-18Z TIME WED TIME PERIOD FOR AREAS SOUTH OF A LISBON-FARGO-PARK RAPIDS LINE. WENT 50-60 POPS IN THIS AREA TONIGHT INTO WEDNESDAY TO ACCOUNT FOR THIS. AS SFC AND 500 MB LOW WRAP UP OVER WISCONSIN LATE WEDNESDAY NORTH WINDS WILL INCREASE AND PCPN AREA WILL SLIDE SOUTH OF THE AREA. NAM IS THE FASTEST WITH DRYING WHILE GFS IS THE SLOWEST. WENT WITH THE SLOWER SOLN FOR NOW. RIDGE OF HIGH PRESSURE WILL NOSE INTO THE AREA WED NIGHT INTO FRIDAY CLEARING SKIES AS UPPER LOW SPINS OVER THE GREAT LAKES REGION. DEPENDING ON HOW UPPER LOW MOVES FRI SOME CLOUDS MAY MOVE BACK INTO MN FCST AREA FROM THE EAST. COOLER TEMPS WEDNESDAY-THURSDAY WITH COLD ADVECTION. .LONG TERM (SAT-TUE)... MODELS APPEAR TO BE IN BETTER AGREEMENT DURING THE LONG TERM PERIOD. AT 500MB...BASICALLY APPEARS THAT LOW PRESSURE WILL SET UP OVER THE EASTERN U.S. WITH RIDGING IN THE WEST. FOR THE PLAINS...IT WILL BE MORE OF A TRANSITION AREA WITH WEAK HIGH PRESSURE OVERHEAD. GFS SHOWS THE CLOUD SHIELD ROTATING AROUND THE EASTERN LOW INFRINGING ON THE EASTERN FA. 06Z GFS ACTUALLY TRIED TO SHOW SOME PCPN ROTATING BACK WEST INTO THE EASTERN FA. DO NOT SEE ANY REASON AT THIS POINT TO ADD ANY PCPN CHANCES TO THE EXTENDED FORECAST. THIS REGIME WOULD FAVOR FAIRLY LIGHT SFC WINDS AND TEMPS JUST BELOW NORMAL. && .AVIATION... QUITE A BIT OF CLOUD COVER ACROSS THE AREA CURRENTLY...AND SHOULD SEE SOME OF THE CLOUDS DISSIPATE WITH SUNDOWN TONIGHT. BOUNDARIES VERY DIFFICULT TO PICK OUT ON THE SFC. ONE DOES APPEAR TO BE FORMING ALONG THE WESTERN EDGE OF THE RED RIVER VALLEY...WHERE WINDS ARE NORTHWEST BEHIND IT AND NORTH OR NORTHEAST AHEAD OF IT. WILL KEEP MENTION OF THUNDER IN THE TAFS THRU SUNDOWN AND THEN GO WITH MORE SHOWERS THEREAFTER...ESPECIALLY FOR THE KFAR/KBJI TAF LOCATIONS. LOOKS LIKE STRONGER WINDS ON WED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, May 9, 2:30 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT TUE MAY 9 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 230 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS EVENING AND TONIGHT ISOLATED SEVERE THUNDERSTORMS PRODUCING PENNY SIZE HAIL WILL OCCUR OVER THE RED RIVER VALLEY AND NORTHWEST AND WEST CENTRAL MINNESOTA UNTIL 7 PM. THE AIRMASS OVER THE AREA IS UNSTABLE AND A WEAK TROUGH IS IN THE AREA CAUSING THUNDERSTORMS TO FORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL BRING SHOWERS AND COOLER TEMPERATURES TO THE REGION WEDNESDAY HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IN LOCALIZED AREAS WILL BE NEEDED. RIDDLE
In the hours before
Local storm report, May 9, 2:26 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
226 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 SE NAYTAHWAUSH 47.22N 95.57W
05/09/2006 E0.75 INCH MAHNOMEN MN PUBLIC
&&
DRIDDLELocal storm report, May 9, 3:01 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
301 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 ENE GARDNER 47.17N 96.89W
05/09/2006 E0.75 INCH CASS ND PUBLIC
&&
GODONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:36 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.